Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 2:36 AM EDT for Ingham County, Jackson County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:36 AM EDT (06:36 UTC)
- Expired
- Jul 21, 2003, 3:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 12:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS53 KGRR 210636
SVRGRR
MIC065-075-210730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 AM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 330 AM EDT
* AT 234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF ONONDAGA...OR ABOUT 9 MILES
SOUTHEAST OF EATON RAPIDS...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUNKER HILL AROUND 245 AM EDT
FITCHBURG AROUND 250 AM EDT
MUNITH AROUND 255 AM EDT
MICHIGAN CENTER AROUND 305 AM EDT
GRASS LAKE...LEONI AROUND 310 AM EDT
OAK POINT...NAPOLEON AROUND 315 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4208 8417 4241 8461 4252 8461 4259 8452
4238 8413 4212 8412
$$
JK RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:53 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 7:53 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 753 PM EDT SUN JUL 20 2003 WERE GOING TO ISSUE A QUICK ZONE UPDATE TO INCLUDE MENTION OF THE SEVERE THUNDERSTORM WATCH WHICH IS NOW IN EFFECT FOR OUR ENTIRE CWA UNTIL 1 AM EDT MONDAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS OUR CWA THROUGH THE NIGHT AS THE MAIN SFC LOW NEAR GRB DEEPENS AND MOVES ACROSS LWR MI. DEW POINTS HAVE CLIMBED INTO THE LOWER 70S ACROSS MUCH OF OUR CWA EARLY THIS EVENING SOUTH OF THE WARM FRONT. SEVERAL IMPULSES OF UPPER ENERGY WILL CONTINUE TO TRIGGER ADDITIONAL TSTORM DEVELOPMENT THROUGH THE NIGHT. LAURENS .GRR...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF OUR CWA UNTIL 1 AM EDT MONDAY.
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 13 hours 51 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM TAKES SHAPE ACROSS THE MIDWEST. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST AT 35 TO 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO 93
In the hours before
Special weather statement, Jul 21, 12:55 AM EDT, 1 hour 41 minutes before
MIZ056>059-064>067-071>074-211000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT MON JUL 21 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 AM EDT MONDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MJSLocal storm report, Jul 21, 1:34 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0134 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 AM CLARKSVILLE MI 1.00 IN HAIL
07/21/03 IONIA
0110 AM 2 S SARANAC MI WIND DAMAGE
07/21/03 IONIA TREE DOWN
0102 AM LOWELL MI 1.00 IN HAIL
07/21/03 KENT
JKLocal storm report, Jul 21, 1:43 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0143 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM WOODLAND MI 1.50 IN HAIL
07/21/03 BARRY
JKLocal storm report, Jul 21, 2:27 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0227 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM EATON RAPIDS MI 1.00 IN HAIL
07/21/03 EATON
JKLocal storm report, Jul 21, 2:29 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0229 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM EATON RAPIDS MI 1.00 IN HAIL
07/21/03 EATON
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 55 min |
| Jul 20, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 49 min |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 21, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 52 min |
| Jul 21, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 57 min |
| Jul 21, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 25 min |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 57 min |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.